There are many components of proper medical care. An initial diagnosis and safe surgical procedures, when necessary, are key to ensuring a patient's health and safety. Another key aspect of adequate healthcare is medication. These medicines can help curb symptoms and even completely heal certain medical conditions. As patients, we often take these prescribed medicines without much thought. But the sad reality is that medication errors are far too common. When they occur, unsuspecting patients can become severely injured victims.
Why do medication errors occur? There are many reasons. One reason is that doctors may handwrite prescriptions, which can be difficult to read. In these instances, the wrong medication or wrong dosage may be given to a patient. The National Coordinating Council for medication Error Reporting and Prevention has created a list of abbreviations that are often misread, putting patients at risk of medication error.
There are a number of abbreviations that can be problematic. For example, the letter "U," used to denote units, may be misread as a zero or a four. If read as a four, a patient may be at risk of an overdose. Another way patients may be susceptible to overdose is when the abbreviation for micrograms is mistaken for milligrams. Even the abbreviation for "three times a week", often written as "TIC," can result in someone reading it as twice a week or three times a day.
Medication errors are wholly preventable. Sadly, though, negligence often rears its ugly head in the medical field, leading to adverse events. When a victim is subjected to a medication error, he or she can suffer serious injuries, including brain injuries. In these instances, legal action in the form of a medical malpractice lawsuit may be justified in an attempt to recover one's damages, which may include medical expenses and lost wages.
Source: NCCMERP, "Dangerous Abbreviations," accessed on Dec. 18, 2016